Texas, 2020

Damaging Winds in Texas, August 11, 2020

August 11, 2020 · NWS LUB · 3 events in 2 counties and zones

Isolated thunderstorms developed along a surface pressure trough in eastern New Mexico late in the afternoon of the 11th. One of these storms became long lived in West Texas generating severe wind gusts near Dimmitt (Castro County) and again in Hale County near Plainview and Aiken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed along a surface pressure trough in eastern New Mexico late in the afternoon of the 11th. One of these storms became long lived in West Texas generating severe wind gusts near Dimmitt (Castro County) and again in Hale County near Plainview and Aiken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 11, 5:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 5:20 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
620 PM CDT Tue Aug 11 2020

.AVIATION...
Isolated high-based thunderstorms have developed within a surface
low pressure trough to the west of KPVW and KLBB, with these
storms moving to the east. We have added VCTS for the approach of
this activity early this evening. Most solutions appear to weaken
activity near sunset well before approaching KCDS, but will be
watching for potential rogue late night activity. RMcQueen

&&

.PREV DISCUSSION... /issued 249 PM CDT Tue Aug 11 2020/

SHORT TERM...
Scattered showers and thunderstorms are expected again this
afternoon into this evening. Currently there are three main areas of
focus for convective initiation. The first is a surface trough near
the NM/TX state line noted due to low level convergence evident on
the West Texas Mesonet. There are also two outflow boundaries left
over from convection earlier today lingering over the far
southwestern Panhandle and northwestern South Plains. If convection
does form off of these features, northwesterly flow aloft will bring
this activity into the far south Panhandle and South Plains. With
MUCAPE values of 1000-1500 J/kg and deep layer shear values of 25-35
kts should be enough for storm maintenance. An inverted-V and steep
lapse rates ~9 K/km evident on model soundings hint at the potential
that storms will be capable of downburst winds and marginally severe
hail. A second round of showers and thunderstorms will be possible
tonight over the far south Panhandle and northern South Plains as
convection that forms over the Panhandle may move into the area. By
early tomorrow morning this activity should come to an end. However,
continued southerly low level flow may be sufficient for isolated
showers and thunderstorms to last through the morning.

Tomorrow will most likely be slightly hotter as the upper-level high
over the southwestern CONUS continues to amplify and heights
continue to increase. Highs at or just above 100 degrees can be
expected area wide. As the high amplifies, it will flatten some
allowing for westerly winds aloft and advecting drier air into the
area. This shift to more westerly winds and decrease moisture will
greatly reduce our chances for precipitation for tomorrow.

Kendrick

LONG TERM...
Hot temperatures in the mid-term is the main story. Upper level
high pressure to our west will migrate eastward with increasing
heights and thicknesses. Thursday is expected to be the hottest of
the Wednesday to Saturday period as southwesterly low level flow
spreads eastward behind a surface trough that is progged to move
to about the Caprock escarpment. This combination of increased
heights/thicknesses and associated low level temperature advection
plus the downslope component supports both high and low
temperatures near MOS guidance Thursday and Friday. Precipitation
chances Thursday late day into evening not out of the question but
would be very high based and probably pretty limited in coverage.
Friday and Saturday nights look a bit better in this regard as an
upper level trough moves across the northern and central Plains
with a bit of energy beginning to break down the ridge on its
northeast flank. As a result, storms that form across the
Panhandle may make a run toward the Lubbock forecast area.

A transition in the pattern then occurs Sunday into early next
week as the upper ridge retrogrades to the west and then amplifies
northward to the Great Basin and northern Rockies with more of a
northerly component aloft. This will be favorable for temperatures
to cool back toward seasonal normals while likely limiting precip
chances to the far west and far north of the forecast area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Aug 11, 3:03 AM CST, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
403 AM CDT Tue Aug 11 2020

TXZ021>044-120915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
403 AM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to widely scattered thunderstorms will develop across the
southwest Texas Panhandle and western South Plains late this
afternoon. This activity will move east and southeastward through
the evening hours. The strongest storms will be capable of producing
quarter size hail, wind gusts to 65 mph and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Extreme heat is expected Thursday and Friday, with highs approaching
105 on the Caprock and 110 degrees to the east across the Rolling
Plains.

In the hours before

Special weather statement, Aug 11, 5:55 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Lubbock TX
655 PM CDT Tue Aug 11 2020

TXZ033-034-120045-
Hockley TX-Cochran TX-
655 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCHRAN AND CENTRAL
HOCKLEY COUNTIES UNTIL 745 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Morton or just north of Whiteface, moving east at
20 mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Levelland, Whiteface, Ropesville and Opdyke West.

LAT...LON 3350 10262 3374 10268 3372 10220 3340 10215
TIME...MOT...LOC 2354Z 276DEG 21KT 3365 10260

RMCQUEEN

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
August 11, 6:30 PM CST
Where
Castro County, 2 mi NE of Dimmitt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.571, -102.295

A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust to 61 mph.

Thunderstorm Wind, Hale

When
August 11, 10:20 PM CST
Where
Hale County, 1 mi S of Plainview
Measured
54 kt (62 mph) measured gust
Reported by
Mariner
Coordinates
34.185, -101.700

A Texas Tech University West Texas mesonet site near Plainview measured a wind gust to 62 mph.

Thunderstorm Wind, Hale

When
August 11, 10:23 PM CST to 10:26 PM CST
Where
Hale County, 8.72 mi SE of Seth Ward
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.133, -101.570

A Texas Tech University West Texas mesonet site near Aiken measured severe wind gusts of 58 mph at 2223 CST and 2226 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905611, 905612, 905613.